Article Text

PDF
G49 Acne fulminans induced by oral isotretinoin
  1. AI MacKenzie,
  2. CG Sinclair,
  3. OM Schofield
  1. Department of Dermatology, Royal Infirmary of Edinburgh, Edinburgh, UK

Abstract

A 13 year-old male presented with a one year history of acne vulgaris, unresponsive to six months of lymecycline, with comedones, pustules and a few small scarring cysts of his face, chest and upper back. He had a history of motor dyspraxia for which he was under neurology review.

He was commenced on oral isotretinoin at 20 mg (0.33 mg/kg/day) and reviewed at one month and found to have significantly deteriorated with tender confluent abscesses, ulceration and necrosis of the trunk associated with cervical lymphadenopathy and general malaise. A diagnosis was made of acne conglobata, oral isotretinoin was discontinued and he was treated with 20 mg prednisolone, clobetasol propionate cream and antiseptics.

His condition continued to deteriorate with pyrexia, arthralgia, elevated inflammatory markers and a marked neutrophilia. A diagnosis of acne fulminans was made at this stage; and prednisolone was increased to 60 mg (approximately 1 mg/kg/day), combined with erythromycin 2 g/day, which significantly improved both the cutaneous lesions and systemic symptoms.

After one month, oral isotretinoin was cautiously re-introduced at 10 mg daily and was gradually increased to a maximum of 70 mg daily (1 mg/kg). Oral steroids were slowly reduced and stopped after 11 months. Non-classical congenital adrenal hyperplasia was excluded with a normal 17-OH level after completing the course of oral corticosteroids. Oral isotretinoin was discontinued after a total cumulative dose of 150 mg/kg. He now has no active acne vulgaris but has been left with significant scarring.

Acne fulminans is an unusual condition of sudden onset with nodulocystic lesions evolving into haemorrhagic nodules and plaques that rapidly undergo suppuration and necrotic degeneration with extensive scarring. Systemic involvement includes pyrexia, cachexia, weakness, arthralgia/arthritis, myalgia, erythema nodosum and hepatosplenomegaly.1 The aetiology is unclear in many cases, with bacterial infection, abnormal immunological reaction, drug-induced mechanisms and underlying endocrinopathies having been hypothesised.1,2 We report this case to highlight a very rare but devastating complication of oral isotretinoin.

References

  1. Jansen T, Plewig G. Acne fulminans. Int J Dermatol. 1998; 37:254–25

  2. Melnik B, Jansen T, Grabbe S. Abuse of anabolic-androgenic steroids and bodybuilding ache: An underdestimated health problem. J Dtsch Dermatol Ges. 2007; 5:110-117

Statistics from Altmetric.com

Request permissions

If you wish to reuse any or all of this article please use the link below which will take you to the Copyright Clearance Center’s RightsLink service. You will be able to get a quick price and instant permission to reuse the content in many different ways.